Alert archive / Wisconsin / Freeze Warnings in 2012

Freeze Warning 5, NWS Green Bay, WI

April 6, 20125 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at Apr 6, 2012, 2:46 PM CDT for 5 counties in Wisconsin. It took effect at Apr 7, 2012, 2:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2012, 2:46 PM CDT (19:46 UTC)
In effect from
Apr 7, 2012, 2:00 AM CDT
Expired
Apr 7, 2012, 7:00 AM CDT
In force
5 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Marinette County, WI, Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 134 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2012-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2012-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WWUS73 KGRB 061946
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
246 PM CDT FRI APR 6 2012

...ANOTHER NIGHT OF SUB FREEZING TEMPERATURES EXPECTED OVER
NORTHERN WISCONSIN TONIGHT...

.CLEAR SKIES...DRY AIR...AND LIGHT WINDS WILL SUPPORT TEMPERATURES
FALLING BELOW FREEZING OVER MUCH OF NORTHERN WISCONSIN AGAIN
TONIGHT. AS A RESULT...ANOTHER HARD FREEZE IS EXPECTED. EARLY
SEASON COLD VEGETATION THAT CAN BE DAMAGED BY THE FREEZING
TEMPERATURES SHOULD BE PROTECTED...IF POSSIBLE.

WIZ005-010>013-070500-
/O.NEW.KGRB.FZ.W.0005.120407T0700Z-120407T1300Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON
246 PM CDT FRI APR 6 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CDT SATURDAY. 

* TEMPERATURES ARE FORECAST TO FALL INTO THE MIDDLE AND UPPER 20S
  LATE TONIGHT.

* EARLY SEASON COLD-SENSITIVE VEGETATION WILL BE EXTREMELY
  VULNERABLE TO SEVERE DAMAGE DUE TO TEMPERATURES WELL BELOW FREEZING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

MPC
2 follow-up statements
893 
WWUS73 KGRB 070258
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
958 PM CDT FRI APR 6 2012

...ANOTHER NIGHT OF SUB FREEZING TEMPERATURES EXPECTED OVER
NORTHERN WISCONSIN TONIGHT...

.CLEAR SKIES...DRY AIR...AND LIGHT WINDS WILL SUPPORT
TEMPERATURES FALLING BELOW FREEZING OVER MUCH OF NORTHERN
WISCONSIN AGAIN TONIGHT. AS A RESULT...ANOTHER HARD FREEZE IS
EXPECTED. EARLY SEASON COLD VEGETATION THAT CAN BE DAMAGED BY THE
FREEZING TEMPERATURES SHOULD BE PROTECTED...IF POSSIBLE.

WIZ005-010>013-071100-
/O.CON.KGRB.FZ.W.0005.120407T0700Z-120407T1300Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON
958 PM CDT FRI APR 6 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
SATURDAY...

* TEMPERATURES ARE FORECAST TO FALL INTO THE MIDDLE AND UPPER 
  20S LATE TONIGHT. 

* EARLY SEASON COLD-SENSITIVE VEGETATION WILL BE EXTREMELY 
  VULNERABLE TO SEVERE DAMAGE DUE TO TEMPERATURES WELL BELOW 
  FREEZING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
357 
WWUS73 KGRB 071055
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
555 AM CDT SAT APR 7 2012

...FREEZE WARNING TO EXPIRE AT 7 AM...

.TEMPERATURES IN THE 25 TO 30 RANGE WILL LINGER FOR ANOTHER HOUR
OR SO THIS MORNING.

WIZ005-010>013-071200-
/O.EXT.KGRB.FZ.W.0005.000000T0000Z-120407T1200Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON
555 AM CDT SAT APR 7 2012

...FREEZE WARNING IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* TEMPERATURES WILL LINGER IN THE MIDDLE AND UPPER 20S THROUGH 7
  AM BEFORE RISING ABOVE THE FREEZING MARK. 

* EARLY SEASON COLD-SENSITIVE VEGETATION WILL BE EXTREMELY 
  VULNERABLE TO SEVERE DAMAGE DUE TO TEMPERATURES WELL BELOW 
  FREEZING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at Apr 6, 12:36 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 6, 12:36 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1236 PM CDT FRI APR 6 2012

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE.

.SHORT TERM...TODAY/TONIGHT/SATURDAY. FALLING OVERNIGHT
TEMPERATURES SUPPORTING THE GOING EARLY SEASON FREEZE HEADLINES
THIS AM.

OTHERWISE ANOTHER SUNNY PLEASANT DAY IN STORE AS THE SURFACE HIGH
PRESSURE RIDGE SLOWLY DRIFTS OVER THE REGION TODAY INTO TONIGHT.
PERHAPS ANOTHER NIGHT OF SUBFREEZING TEMPERATURES IN STORE FOR
NORTHEAST WISCONSIN TONIGHT. DUE TO ONGOING HEADLINE...WILL HANDLE
WITH THE HWO...AND THE DAY CREW WILL LIKELY NEED A SPS FOR COLD
TEMPERATURES FOR THE NORTHEAST CORNER OF THE STATE.

LITTLE CHANGE TO GOING FORECAST PCPN CHANCES FOR SATURDAY
AFTERNOON. INSTABILITY VERY LIMITED ALONG A PASSING COLD FRONT TO
ADD A MENTION FOR THUNDER AT THIS TIME. EVEN MOISTURE MAY BE LIMITED
DUE THE RETURN FLOW WILL NEED TO OVERCOME A VERY DRY AIR MASS FROM
THE DEPARTING RIDGE. WILL LET THE DAY SHIFT GET ANOTHER LOOK AT
THE MORNING MODEL RUNS FOR POSSIBLE ADJUSTMENTS TO THE POP CHANCES
AS WELL AS DURATION...APPEARS TO BE NARROWING ON BOTH ACCOUNTS WITH
LATEST TRENDS.

TEMPERATURES SHOULD BE A FEW DEGREES WARMER TODAY COMPARED TO A
MORNING PERIOD OF LAKE CLOUDS THURSDAY MORNING.

.LONG TERM...SAT NGT THRU NXT THU. CURRENT AMPLIFIED PATTERN
CONSISTING OF AN ERN PACIFIC UPR TROF...ROCKIES/PLAINS UPR RDG...
ERN CONUS UPR TROF TO PERSIST THRU AT LEAST THE MIDDLE OF NXT WEEK
BEFORE SIGNS OF THE PACIFIC UPR TROF SHIFTING EWD INTO THE WRN
CONUS OCCURS.

THE CDFNT SWEEPS THRU NE WI SAT EVENING...AIDED BY A STRONG
SHORTWAVE TROF PLOWING INTO THE WRN GREAT LKS. DESPITE THE
IMPRESSIVE LOOKING TROF ALOFT...INSTABILITY PARAMETERS ARE WEAK...
THUS HAVE KEPT THUNDER OUT OF THE FCST. THAT BEING SAID...DYNAMICS
LOOK FAVORABLE TO GENERATE A BAND OF SHWRS AS THE FNT MOVES THRU
DURING THE EVENING HOURS. MDLS INDICATE STRONG SUBSIDENCE MOVING
INTO WI BEHIND THE FROPA LATER SAT NIGHT...SO EXPECT SHWR ACTIVITY
TO QUICKLY END AFTER MIDNIGHT. IN FACT...SKIES SHOULD BECOME MOSTLY
CLEAR TO PARTLY CLOUDY OVER ALL OF NE WI BY DAYBREAK. MIN TEMPS WL
GENERALLY SETTLE INTO THE MID TO UPR 30S AS WINDS PREVENT ANY
SERIOUS RADIATIONAL COOLING.

A BREEZY WEST WIND IS EXPECTED ON SUNDAY BETWEEN LOW PRES OVER WRN
ONTARIO AND HI PRES OVER THE MID-MS VALLEY. WIND GUSTS COULD
SURPASS 30 MPH IF FULL MIXING CAN BE REALIZED...BUT THERE COULD BE
AN INCREASE IN CLOUDS WITH A WEAK CYCLONIC FLOW OVERHEAD. NO PCPN
IS ANTICIPATED...BUT ANY CLOUDS WOULD IMPACT WIND SPEEDS AND MAX
TEMPS. LOOK FOR TEMPS TO REACH AROUND 50 NORTH...MID TO UPR 50S
CNTRL/E-CNTRL WI.

MDLS CONT TO SHOW A TRAILING UPR LVL LOW PRES SYSTEM DROPPING SE
INTO THE GREAT LKS REGION SUNDAY NGT. MOISTURE DOES APR RATHER
SCARCE...SO THIS COULD SIMPLY END UP BRINGING A FEW SPRINKLES OR
FLURRIES TO THE FCST AREA. CLOUDS TO HANG AROUND THRU THE NGT...
AND WHEN COUPLED WITH WINDS AT 5 TO 15 MPH...TEMPS WL NOT BE ABLE
TO FALL TOO MUCH DESPITE COOLER AIR FILTERING INTO THE REGION (8H
TEMPS DOWN TO AROUND -5C BY 12Z MON). CYCLONIC FLOW PERSEVERS OVER
WI THRU MON LEADING TO MORE CLOUDS AND THE SMALL POSSIBILITY OF
INSTABILITY SHWRS TO DVLP. 00Z MDLS ARE ESSENTIALLY DRY...BUT WITH
PERSISTENT FLOW COMING OFF OF LK SUPERIOR...CANNOT RULE OUT A FEW
SHWRS ACROSS THE NORTH. TEMPS WL BE COOLER ON MON AS CAA CONTS
OVER THE AREA. LOOK FOR READINGS TO RANGE FROM 40 TO 45 DEGS NORTH
TO NEAR 50 DEGS CNTRL/EAST.

THE CYCLONIC FLOW IS PROGGED TO SLOWLY WEAKEN BY TUE WITH MORE
CLOUDS ACROSS THE NORTH AS NW FLOW CONTS TO BRING MOISTURE FROM
SUPERIOR. COOL CONDITIONS TO PREVAIL OVER THE FCST AREA WITH MAX
TEMPS NOT GETTING OUT OF THE 40S. TOWARD THE MIDDLE OF NXT WEEK...
THE UPR RDG WL DOMINATE THE CNTRL CONUS WITH A LARGE AREA OF
CANADIAN HI PRES TO SETTLE OVER THE GREAT LKS. THE 00Z ECWMF DOES
HINT AT ONE MORE PIECE OF SHORTWAVE ENERGY MAY TRY TO DROP SEWD ON
WED WHICH COULD SQUEEZE OUT A FEW SHWRS. SINCE THIS IS A NEW
FEATURE AND NONE OF THE OTHER MDLS SHOW THIS...PREFER TO KEEP WED
DRY FOR NOW. WINDS ARE EXPECTED TO SLOWLY VEER N-NE ON WED...THEN
EASTERLY ON THU. THIS WL CREATE THE TYPICAL COOLER NEAR THE LAKE
SCENARIO WITH TEMPS STUCK IN THE 40S THERE WHILE INLAND LOCATIONS
END UP ALMOST 10 DEGS WARMER.
&&

.AVIATION...VFR CONDITIONS THROUGH THE TAF PERIOD.  A COLD FRONT
WILL APPROACH CENTRAL WISCONSIN BY MID-AFTERNOON.  ANTICIPATE FEW TO
SCT SHOWER ACTIVITY RIGHT BEHIND THE FRONT...AND CIGS LOWERING FROM
AROUND 5500 FT DOWN TO MVFR LEVELS BY LATE AFTERNOON.

MPC
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 6, 2:46 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
246 PM CDT FRI APR 6 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
246 PM CDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SUB-FREEZING TEMPERATURES ARE EXPECTED TONIGHT ACROSS NORTHERN WISCONSIN.
TEMPERATURES ARE EXPECTED TO FALL INTO THE MIDDLE AND UPPER 20S
LATE TONIGHT. A FREEZE WARNING HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO
HIGH FIRE DANGER ACROSS THE REGION ON SUNDAY.

SUB-FREEZING TEMPERATURES ARE POSSIBLE FOR MUCH OF NEXT WEEK AS A
NORTHWEST FLOW ALOFT BRINGS COOL...CANADIAN AIR INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-072000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
246 PM CDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

INCREASING NORTHWEST WINDS BEHIND A DEPARTED UPPER LEVEL LOW
PRESSURE SYSTEM MAY APPROACH LEVELS HAZARDOUS TO SMALL CRAFT
SUNDAY THROUGH TUESDAY.

MPC/TSK

Nearby

Freeze Warnings in Wisconsin, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.